Texas, 2013

Flash Flood and Flood in Texas, September 28 to 29, 2013

September 28 to 29, 2013 · NWS FWD · 3 events in 1 county or zone

Heavy showers and thunderstorms focused along a slow moving cold front across the southern counties of the CWA resulted in flash flooding in Rockdale in Milam County. Areas in and around the city received nearly 8 inches of rain in just a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Heavy showers and thunderstorms focused along a slow moving cold front across the southern counties of the CWA resulted in flash flooding in Rockdale in Milam County. Areas in and around the city received nearly 8 inches of rain in just a few hours. Several roads were flooded and a restaurant had 4 inches of water inside.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 28, 10:42 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 28, 10:42 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1142 PM CDT SAT SEP 28 2013

.AVIATION...
/06Z TAFS/

CONCERNS...LINGERING SHOWERS SOUTH...LOW CEILINGS.

A COLD FRONT CONTINUES MOVING SLOWLY SOUTHEASTWARD THROUGH CENTRAL
AND EAST TEXAS. LIGHT SHOWERS WILL CONTINUE TO IMPACT WACO...WHICH
IS STILL NEAR THE NEAR-SURFACE BOUNDARY. THE SHALLOW POSTFRONTAL
LAYER IS NEARLY SATURATED...RESULTING IN IFR CEILINGS AND SOME
REDUCTION IN SURFACE VISIBILITY. FOR THE METROPLEX...MVFR
CEILINGS PREVAIL AT 06Z TAF ISSUANCE. BUT WITH STEADY (ALBEIT
SLOW) DRY ADVECTION...VFR CEILINGS UPSTREAM SHOULD SOON ARRIVE AND
DOMINATE MUCH OF THE MORNING. THE CLOUD SHIELD WILL EVENTUALLY
SHIFT EAST OF TAF SITES...LATE MORNING IN THE METROPLEX...MID-
AFTERNOON FOR WACO.

25

&&

.UPDATE...
WILL BE UPDATING THE POPS OVER THE SOUTHEASTERN THIRD FOR THE REST
OF THE NIGHT. ALSO...ADJUSTED WINDS...SKIES...DEWPOINTS AND TEMPS
NOW THROUGH OVERNIGHT...AND MADE A FEW MINOR ADJUSTMENTS (DOWN AND
DEGREE OR TWO) TO THE LOWS ACROSS THE METROPLEX TONIGHT.

A ROUGH GUESS OF WHERE THE FRONT IS AT 9 PM - ALONG A LINE FROM
SOUTHEAST OF CANTON TO TEMPLE PER WIND AND PRESSURE FIELDS. EXPECT
THE RAIN AND STORMS TO REMAIN GENERALLY ALONG AND SOUTHEAST OF
THE FRONT TONIGHT WITH THE ACTIVITY SHIFTING MORE SOUTHEASTWARD
AND EASTWARD OVERNIGHT AS THE FRONT SLOWS. NEW PACKAGE COMING OUT
SHORTLY. 75

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT SAT SEP 28 2013/
THE OLD SHORTWAVE TROUGH THAT WAS OVER THE CENTRAL ROCKIES THIS
TIME YESTERDAY CONTINUES LIFTING RAPIDLY NORTHEAST ACROSS THE
DAKOTAS AND MINNESOTA AND INTO MANITOBA. THE TAIL-END OF FORCING
FROM THIS FEATURE IS EXTENDING 1000 MILES SOUTHWEST INTO NORTHERN
OLD MEXICO. MEANWHILE...THIS SHEARED VORTICITY IS COMBINING WITH A
COLD FRONT FOR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS
NORTH AND CENTRAL TEXAS THIS AFTERNOON. IT IS HARD TO DISCERN
BETWEEN THE STORM OUTFLOW AND THE COLD FRONT...BUT BEST GUESS IS A
COLD FRONT ALONG A GAINESVILLE...WEATHERFORD...COMANCHE LINE WITH
STORM OUTFLOW WINDS AHEAD OF IT FURTHER EAST.

THE SHEARED SHORTWAVE ENERGY AND COLD FRONT ARE EXPECTED TO BE
MOVING INTO AREAS FROM THE ARKLATEX...SOUTHWEST INTO THE HILL
COUNTRY THROUGH THIS EVENING WITH HIGHEST POPS FROM OUR FAR
NORTHEAST COUNTIES BACK INTO OUR CENTRAL TEXAS COUNTIES AND WILL
MAINTAIN LIKELY TO CATEGORICAL POPS ACROSS THESE AREAS TONIGHT
WITH MUCH LOWER CHANCES FURTHER NORTH AND WEST AS THE FRONT SLOWS
DOWN WITH WEAKENING UPPER SUPPORT. THE FLOW ALOFT WILL BECOME
ZONAL BY SUNDAY MORNING WITH THE SHORTWAVE EXITING EAST INTO THE
LOWER MISSISSIPPI VALLEY. MODELS MOVE THE COLD FRONT TO ABOUT THE
I-10 CORRIDOR FROM THE HILL COUNTRY TO SOUTHEAST TEXAS BEFORE
STALLING IT IN THAT AREA LATER ON SUNDAY AND SUNDAY NIGHT. WITH
THE FRONT JUST SOUTH OF THE CWA...WILL MAINTAIN MODEST RAIN
CHANCES ACROSS OUR CENTRAL TEXAS COUNTIES SUNDAY AND SUNDAY NIGHT
WHERE SLIGHTLY HIGHER RAIN TOTALS BETWEEN 1-3 INCHES ARE POSSIBLE.
MODELS INDICATE THAT ANY CAA WILL WEAKEN AS IT MOVES INTO NORTH
TEXAS THE NEXT 24-48 HOURS...HOWEVER THERE WILL BE DRIER AIR
ACROSS THE NORTH AND ENOUGH CLOUD COVER ACROSS THE SOUTH TO KEEP
HIGH TEMPERATURES IN THE 80S SUNDAY AND MONDAY...WITH LOWS ACROSS
THE NORTH WHERE SKIES CLEAR OUT FALLING TO BETWEEN 55 AND 65
DEGREES. DIURNAL SPREADS WILL BE LOWER ACROSS CENTRAL TEXAS WHERE
MORE CLOUD COVER AND SPOTTY RAIN CHANCES LINGER.

MAINLY DRY WEATHER IS EXPECTED UNTIL OUR NEXT COLD FRONT AND UPPER
AIR DISTURBANCE ARRIVE OUT ON THE PLAINS BY NEXT FRI NIGHT AND
SATURDAY. THERE IS ONE LITTLE TWIST HOWEVER THAT THE MODELS CANNOT
SEEM TO AGREE ON COMPLETELY. THE SHORTWAVE THAT HEADS INTO THE
LOWER MISSISSIPPI VALLEY TOMORROW IS SHOWING SIGNS OF BECOMING CUT
OFF FROM THE MAIN POLAR WESTERLIES AROUND MID WEEK. SEVERAL WANT
TO RETROGRADE THIS WEAK DISTURBANCE WEST INTO LOUISIANA AND FAR
EAST TEXAS BY WEDNESDAY WITH A MORE MOISTURE-RICH AIRMASS ARRIVING
INTO AREAS EAST OF I-35. THOUGH FORCING WOULD BE WEAK...THERE ARE
SIGNS THAT A FEW SHOWERS AND STORMS COULD DEVELOP ACROSS OUR FAR
EASTERN COUNTIES LATE TUESDAY NIGHT INTO WEDNESDAY. HAVE
INTRODUCED LOW POPS FOR NOW ACROSS THE EASTERN COUNTIES WHERE
CONFIDENCE IS HIGHER. TEMPERATURES ARE EXPECTED TO BE CLOSER TO
CLIMATOLOGICAL NORMS WITH LOWS 65-75F AND HIGHS IN THE 80S ACROSS
THE REGION.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  83  63  87  68 /  10  10   5   0   0
WACO, TX              68  82  65  87  69 /  30  20  10  10   5
PARIS, TX             65  83  67  83  65 /  20  10   5   5  10
DENTON, TX            62  82  59  86  65 /  10   5   0   0   0
MCKINNEY, TX          63  82  60  85  63 /  10  10   0   0   5
DALLAS, TX            64  82  63  86  68 /  10  10   5   0   5
TERRELL, TX           66  82  62  86  66 /  30  10   5   5  10
CORSICANA, TX         69  83  66  86  69 /  90  20   5  10  10
TEMPLE, TX            69  83  67  87  70 /  50  50  10  10   5
MINERAL WELLS, TX     61  81  59  86  65 /  10  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/75
Hazardous weather outlook, Sep 28, 8:40 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT SAT SEP 28 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
940 PM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SOUTHEAST OF A
CANTON TO HILLSBORO AND GOLDTHWAITE LINE OVERNIGHT. THE PRIMARY
HAZARDS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A GOOD CHANCE OF THUNDERSTORMS ON SUNDAY SOUTH OF A
GOLDTHWAITE TO ATHENS LINE AND MAY LOCALLY HEAVY RAINFALL MAY
RESULT IN ISOLATED FLOODING. THUNDERSTORM CHANCES WILL DIMINISH
AND END FROM NORTHWEST TO SOUTHEAST SUNDAY NIGHT.

A LOW CHANCE FOR THUNDERSTORMS RETURNS ON WEDNESDAY EAST OF A
BONHAM...TERRELL...CAMERON LINE.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS FAR NORTHWEST PARTS OF
TEXAS LATE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED SOUTHEAST OF A SHERMAN...
TO HILLSBORO...TO COPPERAS COVE LINE.

The radar

The Ft Hood radar (KGRK), 39 km away, was scanning. The volume nearest the first event began at 05:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Flash Flood, Milam

When
September 28, 11:44 PM CST to September 29, 1:45 AM CST
Where
Milam County, 1.24 mi ESE of Rockdale to 1.91 mi ENE of Marjorie
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
30.643, -96.981

Water was reported up to the hood of cars approximately 2 miles west of Rockdale on US 79. Multiple streets in Rockdale were flooded, and the local newspaper reported extensive flooding at the intersections of US 79 and Childress, Meadow, and Calhoun streets. The worst flooding was at US 79 and Meadow Rd where four inches of water entered a restaurant and moved a large outside cooler about 40 yards. A trash dumpster near the restaurant was also moved. FM 908 & 487 were briefly closed during the event. In addition, a portion of Cypress Trail Loop on the western side of Rockdale was washed out.

Heavy Rain, Milam

When
September 29, 12:00 AM CST
Where
Milam County, 1.38 mi ESE of Marjorie
Reported by
Trained Spotter
Coordinates
30.610, -97.050

A trained spotter southwest of Rockdale reported 7.69 inches of rain between 11 PM - 1 AM. The spotter also reported that creeks in the area were out of their banks.

Flood, Milam

When
September 29, 1:45 AM CST to 3:30 AM CST
Where
Milam County, 2 mi NNE of Rockdale to 1.96 mi NNE of Marjorie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.678, -96.993

Several creeks remained swollen out of their banks and several roads remained impassable in and around Rockdale after nearly 8 inches of rain fell over the town in a few short hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476349, 476374, 476375.